Minnesota, 2019

Flash Flooding and Flooding in Minnesota, July 5 to 7, 2019

July 5 to 7, 2019 · NWS ARX · 8 events in 3 counties and zones

A band of showers and thunderstorms moved slowly across parts of southeast Minnesota during the evening of July 5th. These storms dropped between 2 and 6 inches of rain across the central portions of Dodge County into western Olmsted County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$355,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A band of showers and thunderstorms moved slowly across parts of southeast Minnesota during the evening of July 5th. These storms dropped between 2 and 6 inches of rain across the central portions of Dodge County into western Olmsted County. The resulting runoff caused flash flooding to occur in Dodge Center (Dodge County) and near Byron (Olmsted County). The main impact was water covered roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 5, 5:50 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 5, 5:50 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
650 PM CDT Fri Jul 5 2019

.SHORT TERM...(Tonight through Sunday)
Issued at 230 PM CDT Fri Jul 5 2019

Line of convection has fired up to the east, along a sfc front. To
the west, mass of showers/storms have steadily diminished,
associated with an mcv. Increasing instability through the rest of
the afternoon should provide enough of a kick for that mcv to fire
off scattered showers/storms as it rolls east across the local area
from late afternoon through the evening. Upwards of 1500 J/kg SBCAPE
to work with but only about 20 kts of 0-3 km shear. Could see a few
stronger storms capable of stronger wind gusts, small hail and heavy
downpours. Not a lot of wind a loft, but looks like enough of a
steering current per bufkit soundings to keep storms from becoming
stationary/slow moving - which could result in localized flooding
concerns. Overall, not completely ruling out isolated severe storm,
but a few stronger looks more likely. Pcpn could linger into the
early morning hours Sat in western/central WI.

Meanwhile out over the plains, another storm complex is expected to
fire as the low level jet/moisture transport nose into an upper
level shortwave trough. This shortwave/mcv then spins east Sat with
a weakening trend as the flow flattens out and it loses the 850 mb
jet/moisture push. In addition, drier northeasterly flow will be in
place across the local area thanks to weak high pressure. Another
similar scenario for Sat night/Sun. How far east the pcpn makes it
and/or ability to refire scattered pcpn at peak heating are the main
questions - and the models have differing opinions.  Leaning toward
the dry air winning out, but some small chances could be needed at
times Sat/Sun west of the Mississippi at times.

Cooling down with less humidity thanks to the aforementioned
northeast flow for Sat/Sun. Temps right around the seasonable
normals (even a bit cooler), and with dewpoints closer to 60, a lot
more comfortable.

.LONG TERM...(Monday through Friday)
Issued at 230 PM CDT Fri Jul 5 2019

GFS/EC pointing to a fairly progressive, mostly zonal upper level
flow for the new work week, with bouts of shortwave ridging and
troughing. Temperatures look to stay seasonable, but the higher
dewpoints/humidity (ala the past few days) looks to hold just
south/west of the local area. A continued welcome break for most
from the recent higher humidity/muggy days and nights.

A weak sfc high coupled with upper level ridge axis overhead should
get the new work week kicked off on a dry note. This ridge quickly
shifts east on Tue as an upper level shortwave approaches from the
norhtern plains. Shower/storm chances would ramp up by Tue
afternoon if the timing holds, continuing through at least Wed
morning.

Model differences lower confidence for pcpn chances after that, with
the usual timing/location challenges presenting a variety of
potential outcomes. Blends result in low chances for most days as a
result, and will let those ride for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 650 PM CDT Fri Jul 5 2019

A cluster of thunderstorms continues to drift east/southeast
through southern Minnesota. A storm or two may impact RST over
the next few hours, but as we approach sunset and instability
diminishes, expect the activity to gradually weaken before it
approaches LSE. Not anticipating any severe storms, but brief MVFR
to IFR conditions and erratic winds are possible if any storm
happens to move over either terminal. Shower chances will continue
through early Saturday morning, and then models are in good
agreement with low stratus (MVFR to IFR cigs) advecting into the
area area towards daybreak. This low stratus should scatter out
with rising ceilings by midday as daytime mixing develops. Winds
will stay light through the period, generally out of the north to
northeast.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...Kurz
Hazardous weather outlook, Jul 5, 4:30 AM CST, 14 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
530 AM CDT Fri Jul 5 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061030-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
530 AM CDT Fri Jul 5 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will be possible through tonight. Some of the
stronger storms will have the potential to produce locally heavy
rains and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The chances for thunderstorms will continue through the weekend.
Severe weather is not expected with this activity.

Additional chances for thunderstorms will occur from Monday night
through Thursday. It is too early to determine if there is a
risk of severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through the weekend.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/DMD

In the hours before

Special weather statement, Jul 5, 5:55 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
655 PM CDT Fri Jul 5 2019

IAZ008-060030-
Mitchell-
655 PM CDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MITCHELL COUNTY...

At 655 PM CDT, a strong thunderstorm was located near St. Ansgar, or
10 miles southeast of Northwood, moving east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Osage, St. Ansgar, Stacyville, Mitchell, Carpenter, and Osage Spring
Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4343 9302 4345 9279 4324 9279 4327 9302
TIME...MOT...LOC 2355Z 270DEG 10KT 4335 9304

Kurz
Special weather statement, Jul 5, 6:43 PM CST, 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
743 PM CDT Fri Jul 5 2019

MNZ094-060115-
Mower-
743 PM CDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MOWER COUNTY...

At 743 PM CDT, a strong thunderstorm was located near Austin, moving
northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Austin, Brownsdale, Rose Creek, and Mapleview.

LAT...LON 4378 9285 4362 9271 4353 9296 4364 9304
TIME...MOT...LOC 0043Z 234DEG 16KT 4362 9294

Kurz
Special weather statement, Jul 5, 6:54 PM CST, 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
754 PM CDT Fri Jul 5 2019

IAZ008-060130-
Mitchell-
754 PM CDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MITCHELL COUNTY...

At 753 PM CDT, a strong thunderstorm was located near Osage, moving
east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Osage, Riceville, Mitchell, McIntire, Orchard, Brownville, Little
Cedar, New Haven, Osage Spring Park, and Pioneer State Park.

LAT...LON 4345 9257 4332 9255 4321 9255 4321 9285
      4334 9289
TIME...MOT...LOC 0053Z 259DEG 21KT 4323 9280

Kurz

The radar

The Minneapolis radar (KMPX), 112 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 flood, 2 flash flood. Local standard time, as filed.

Heavy Rain, Dodge

When
July 5, 7:10 PM CST to 10:41 PM CST
Where
Dodge County, Kasson
Reported by
Broadcast Media
Coordinates
44.030, -92.750

In Kasson, 4.8 inches of rain fell.

Heavy Rain, Dodge

When
July 5, 7:10 PM CST to 10:59 PM CST
Where
Dodge County, 0.85 mi NW of Kasson
Reported by
Public
Coordinates
44.040, -92.760

Near Kasson, 6.8 inches of rain fell.

Heavy Rain, Olmsted

When
July 5, 7:10 PM CST to 11:03 PM CST
Where
Olmsted County, 0.5 mi E of Byron
Reported by
Broadcast Media
Coordinates
44.030, -92.640

In Byron, 6.7 inches of rain fell.

Flash Flood, Dodge

When
July 5, 9:30 PM CST to July 6, 3:30 AM CST
Where
Dodge County, 0.85 mi SE of Rice Lake to 3.54 mi SW of Claremont
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$275,000
Reported by
Law Enforcement
Coordinates
44.110, -93.040

Water covered roads in and around Dodge Center after slow moving thunderstorms dropped between 2 and 6 inches of rain. Several roads had to be closed until the water receded.

Flash Flood, Olmsted

When
July 5, 10:11 PM CST to July 6, 3:30 AM CST
Where
Olmsted County, 3.76 mi NNW of Byron to 1.65 mi SSW of Douglas
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$80,000
Reported by
Law Enforcement
Coordinates
44.080, -92.680

Water covered roads in and near Byron after thunderstorms dropped between 2 and 6 inches of rain. U.S. Highway 14 was closed in Byron after water covered all the lanes of traffic.

Flood, Olmsted

When
July 6, 5:15 AM CST to 3:42 PM CST
Where
Olmsted County, 0.14 mi WSW of Rochester to 0.13 mi NNW of Rochester
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.029, -92.472

Runoff from heavy rains pushed Cascade Creek out of its banks in Rochester. The creek crested almost three feet above the flood stage at 15.76 feet. A water rescue had to be performed in a city park to rescue a man that had been sleeping in the park and became trapped by the rising waters.

Flood, Olmsted

When
July 6, 7:15 AM CST to 4:22 PM CST
Where
Olmsted County, 2.52 mi N of Rochester to 2.5 mi N of Rochester
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.066, -92.464

Runoff from heavy rain pushed the South Fork of the Zumbro River out of its banks in Rochester. The river crested over two feet above the flood stage at 16.29 feet.

Flood, Wabasha

When
July 6, 8:38 PM CST to July 7, 5:43 AM CST
Where
Wabasha County, 0.51 mi NNW of Zumbro Falls to 0.34 mi NNW of Zumbro Falls
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.287, -92.432

Runoff from heavy rain pushed the Zumbro River out of its banks in Zumbro Falls. The river crested around a half foot above the flood stage at 18.59 feet on the 7th.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841017, 841018, 841019, 841015, 841016, 846211, 846457, 846458.